Of­ten, hair loss can be treated

The Weekend Australian - Travel - - Resources - THE DOC­TOR

I HAVE al­ways been gen­er­ally fit and healthy, and went through the menopause about 15 years ago. How­ever, over the last year or so I have been los­ing my hair in large fist­fuls when­ever I wash it. I used to have quite thick hair, but it is now def­i­nitely thin­ner. Is there a rea­son, and is there any­thing I can do to stop it? THERE are quite a num­ber of pos­si­ble causes for your hair loss, many of which are re­versible, so the first thing you need to do is have a thor­ough med­i­cal check-up. Some of the prob­lems that your doc­tor will be on the look-out for in­clude anaemia, thy­roid dis­ease, lu­pus, hor­monal changes, and iron or pro­tein de­fi­ciency. You also need to check if any of the med­i­ca­tions you are cur­rently tak­ing could be re­spon­si­ble for the hair loss. An­other pos­si­bil­ity is that the prob­lem lies with the skin of your scalp, such as pso­ri­a­sis or even ring­worm. Some­times a ma­jor stress, be it phys­i­cal (such as an op­er­a­tion) or emo­tional (such as the loss of some­one close to you) can cause hair loss. This con­di­tion is known as tel­o­gen ef­flu­vium, and if this is the di­ag­no­sis it is al­most al­ways only tem­po­rary and your hair should stop fall­ing out and start grow­ing again soon. Once you have been checked, and any re­versible causes dealt with, if you are still ex­pe­ri­enc­ing hair loss there are treat­ments avail­able such as Ro­gaine, a so­lu­tion you ap­ply to the scalp. I am writ­ing on be­half of my wife, who is 78 and suf­fers a lot of pain and im­mo­bil­ity re­lated to her pso­ri­atic arthri­tis and os­teoarthri­tis. For the last 15 years or so she has been tak­ing 5mg of pred­nisone ev­ery day, which gets in­creased when she has flare­ups of the pain and stiff­ness. She is on other drugs as well, in­clud­ing methotrex­ate and Mo­bic. She still has ter­ri­ble pain and stiff­ness need­ing reg­u­lar in­creases in pred­nisone. Would it be so bad to main­tain her at a higher dose of pred­nisone? Is there any other med­i­ca­tion that might be ef­fec­tive? WHILE pred­nisone is a very ef­fec­tive an­ti­in­flam­ma­tory, as you have seen, long-term use is of­ten as­so­ci­ated with a num­ber of sig­nif­i­cant side ef­fects, and un­for­tu­nately th­ese are more pro­nounced if the per­son tak­ing it is older. Also, the higher the dose, the greater the like­li­hood of side ef­fects. Just some of the prob­lems that can oc­cur in­clude weight gain, wa­ter re­ten­tion, skin thin­ning, fa­cial hair, poor wound heal­ing, cataracts and in­creas­ing the risk of di­a­betes, os­teo­poro­sis, high choles­terol, high blood pres­sure and thy­roid prob­lems. On bal­ance, high-dose, long-term pred­nisone of­ten causes more prob­lems than it solves. On the plus side, there are a num­ber of treat­ment op­tions for your wife, par­tic­u­larly in the area of pain re­lief. For in­stance, many strong anal­gesics now have slow-re­lease for­mu­la­tions that are good for peo­ple with chronic pain. Your wife needs to ask her doc­tor about the op­tions. Three years ago I weaned my last child when she was 10 months old. Since then a small amount of clear fluid has con­tin­ued to leak from both my breasts. Should I have this checked? How long is this likely to con­tinue? NIP­PLE dis­charge is very com­mon af­ter breast-feed­ing. As the dis­charge is com­ing from both breasts, it is un­likely that there is any un­der­ly­ing patho­log­i­cal cause, such as can­cer. How­ever, be­cause it has been go­ing on for so long, and be­cause the fluid is clear, it would be worth­while get­ting checked just to rule out any rare med­i­cal cause. In most cases, how­ever, the prob­lem is phys­i­o­log­i­cal and will usu­ally clear up by it­self even­tu­ally, es­pe­cially if you avoid ex­press­ing any fluid from the breasts as this tends to pro­mote fur­ther fluid pro­duc­tion. Linda Cal­abresi is a Syd­ney GP and ex­ec­u­tive ed­i­tor of www.6min­utes.com.au, a news ser­vice for Aus­tralian doc­tors. Send your queries to lin­da­cal­abresi@gmail.com

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.